Maryland, 2020

Hail and Damaging Winds in Maryland, April 13, 2020

April 13, 2020 · NWS LWX · 30 events in 8 counties and zones

A very strong cold front passed through the area while a potent upper-level trough was positioned just to our west. Strong winds aloft were able to mix down in heavier showers and thunderstorms due to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$867,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A very strong cold front passed through the area while a potent upper-level trough was positioned just to our west. Strong winds aloft were able to mix down in heavier showers and thunderstorms due to an unstable atmosphere. Low-level winds changing speed and direction with height combined with a thunderstorm to trigger an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 13, 9:07 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 13, 9:07 AM EST, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1007 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A cold front will pass through the area this afternoon. High
pressure will briefly build overhead late tonight into Tuesday
as the boundary stalls to the south. A wave of low pressure will
track along the boundary late Tuesday into Wednesday and high
pressure will return for Thursday. Low pressure may impact the
area late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

First round of rain has passed with only minor consequences.
Minor flooding has been reported in Nelson, Fairfax, Madison, and
Harford Counties where some gauges are now in minor flood
stage.

Potential still exists for a second round of showers and
possible thunderstorms to develop in the 15Z-18Z time frame, but
this isn't completely certain it will happen. Hi-res models are
in disagreement with convective coverage with the HRRR showing
mainly shallow convection and the Hi-Res ARW and the NSSL WRF
ARW showing scattered deep convection in the form of short lines
or bowing segments. The 12Z IAD sounding showed two inversions
with one from sfc to 850 mb and second one from 750 to 700 mb
and corresponding high LFC or Level of Free Convection abv 700
mb. With best 3-hr pressure falls and height falls occurring
over western and north central MD in the 15Z-18Z time frame,
this is where I would expect the best chance of deep convective
development rest of today. Regardless of convective coverage and
intensity, strong gradient winds of 45 to 55 mph will occur
outside of showers except greater than 57 mph in southern MD
where 50kt have already been reported. The risk of convection
will be winding down after 18Z and should be over by 21Z if not
sooner.

Dry and chillier conditions are expected overnight as high
pressure builds toward the area.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A wave of low pressure will track along a boundary to our south
(the cold front that passes through tonight), and this will
cause clouds to increase along with a chilly rain that will
break out later in the afternoon (especially northwest of
Interstate 95). The chilly rain will continue into Tuesday night
before gradually ending from northwest to southeast late Tuesday
night into Wednesday morning as the low departs. There will be
enough cold air aloft for snow in the mountains, and
accumulating snow is expected in the Allegheny and Potomac
Highlands as well as the Blue Ridge Mountains. Several inches of
snow are possible above 2000 feet. Snow may mix in even to the
valley floors of northern Maryland, extreme northern VA and
eastern WV, but any accumulation should be light (if any) and
confined to grassy surfaces.

High pressure will build overhead later Wednesday and Wednesday
night, but an upper-level trough will remain overhead. A couple
rain or snow showers cannot be ruled out across our northwest,
but most areas should be dry and chilly for this time of year.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure will be in control on Thursday and Thursday night
before shifting off the coast. With zonal flow aloft and the
upper jet lingering nearby, will be a fair amount of cloud
cover on Thursday with temperatures running slightly below
normal. Frost/freeze headlines will be possible Thursday night
outside of the urban areas as temperatures run 5 to 10 degrees
below normal, however cloud cover could have something to say
about that.

A weak area of low pressure will approach the Mid-Atlantic from the
Ohio Valley late Friday and Friday night, delivering our next
chance of rain. With the high migrating offshore and the low
approaching from the west, we'll be warm advecting, so
temperatures will moderate to near seasonal levels on Friday and
into Saturday. A shortwave trough will be dropping southward
from the Midwest on Saturday, helping maintain rain chances
across the area until a drying trend commences the latter half
of Saturday. There is model discrepancy in the progression of
the low and how long precip lingers on Saturday. High pressure
looks to return Saturday night and through much of the day on
Sunday with dry conditions and above normal temperatures
returning. Thereafter the forecast muddies with the depth upper
trough to our northwest and southern stream energy lifting
through the ArkLaTex region Sunday night. As a result, unsettled
weather could make a return Sunday night into early next week.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Risk of severe thunderstorms has diminished, but is not
completely over. Best chance to occur is between 15Z-18Z and
mainly over northern terminals.

Strong winds are also expected today with gusts around 40 to 45
knots. The strongest winds are most likely during this mid-
morning and afternoon hours. Winds will diminish this evening
(and turn from southwest to west and northwest) as a cold front
moves through and the gradient subsides. High pressure will
bring VFR conditions for most of Tuesday. Rain and subVFR
conditions are possible Tuesday night into Wednesday. Rain may
even mix with wet snow at KMRB. High pressure will bring dry
conditions later Wednesday and Wednesday night for most areas.

VFR conditions expected Thursday through Friday as high pressure
resides over the waters. Westerly breezes will gust upwards of 20
knots on Thursday before becoming light and northerly Thursday
night, then turning southerly on Friday as the high shifts offshore.
Weak low pressure may deliver rain to the terminals late Friday and
Friday night, with sub VFR conditions possible.

&&

.MARINE...
Strong low pressure will pass by to the west this morning and a
cold front will pass through the waters this evening. Strong
winds are expected today, and a Storm Warning is in effect for
the Maryland Chesapeake Bay south of Sandy Point and the lower
Tidal Potomac River south of Indian Head. A Gale Warning is in
effect for the rest of the waters. Wind gusts around 40 to 50
knots are expected from the south and southwest. The strongest
winds are most likely from mid-morning through this afternoon.

A Small Craft Advisory is in effect for the waters this evening,
and portions of the waters overnight as winds gradually diminish
behind a cold front. Another SCA may be needed for portions of
the waters Tuesday night into Wednesday as low pressure passes
to the south. High pressure should return for later Wednesday
into Wednesday night.

High pressure building into the region on Thursday will bring a
tightening gradient and westerly SCA gusts back to the waters. As
the high settles over the region late Thursday through Friday,
light northerly winds will turn southerly and remain sub SCA.

&&

.TIDES/COASTAL FLOODING...
Low pressure tracking west of the area today will continue to
deliver strong southerly flow over the waters. As a result, tidal
anomalies are rising sharply and will continue to do so until a
cold front moves through early this evening and westerly winds
take hold. As a result, Coastal Flood Warnings are in effect
for Anne Arundel, southern Baltimore, and southeast Harford
counties in Maryland for the high tide cycle later this morning
and afternoon. A Coastal Flood Advisory is in effect for the
District for this afternoons high tide cycle, with the potential
for additional advisories needed should anomalies rise faster
than currently forecast.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 6 PM EDT this evening for DCZ001.
     Coastal Flood Advisory until 4 PM EDT this afternoon for
     DCZ001.
MD...High Wind Warning until 6 PM EDT this evening for MDZ013-014-
     016>018-501.
     Wind Advisory until 6 PM EDT this evening for MDZ003>006-011-
     503>508.
     High Wind Warning until 6 PM EDT this evening for MDZ502.
     Coastal Flood Warning until 9 PM EDT this evening for MDZ508.
     Coastal Flood Warning until 9 PM EDT this evening for MDZ011-
     014.
VA...High Wind Warning until 6 PM EDT this evening for VAZ025-026-
     057-503-504-507-508.
     Wind Advisory until 6 PM EDT this evening for VAZ027>031-
     036>040-050>056-501-502-505-506.
     Coastal Flood Advisory until 4 PM EDT this afternoon for
     VAZ054.
WV...High Wind Warning until 6 PM EDT this evening for WVZ501-503-
     505-506.
     Wind Advisory until 6 PM EDT this evening for WVZ050>053-055.
     High Wind Warning until 6 PM EDT this evening for WVZ502-504.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Tuesday for ANZ532>534-537-540>543.
     Storm Warning until 6 PM EDT this evening for ANZ532>534-536-
     537-540>543.
     Small Craft Advisory from 6 PM this evening to midnight EDT
     tonight for ANZ530-531-535-536-538-539.
     Gale Warning until 6 PM EDT this evening for ANZ530-531-535-
     538-539.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...BJL
LONG TERM...BKF
AVIATION...BKF/LFR
MARINE...BKF/LFR
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Apr 13, 10:41 AM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1141 AM EDT Mon Apr 13 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1141 AM EDT Mon Apr 13 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect until 6 PM EDT this evening.

A High Wind Warning is in effect today for for Calvert, St
Mary's, Charles, Anne Arundel and Prince George's Counties. For
the rest of the area, a Wind Advisory is in effect.

A Storm Warning is in effect for the mid Chesapeake Bay and lower
and mid tidal Potomac today. A Gale Warning is in effect for the
northern Chesapeake Bay and upper Tidal Potomac River.

A Coastal Flood Warning is in effect for southeast Harford,
southern Baltimore, and Anne Arundel Counties today and this
evening. Moderate tidal flooding is expected around high tide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Please forward storm
reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1141 AM EDT Mon Apr 13 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect until 6 PM EDT this evening.

A High Wind Warning is in effect for the Appalachians and Blue
Ridge Mountains and adjacent areas for today. A Wind Advisory is
in effect elsewhere.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow is expected along the ridges of the Allegheny and Potomac
Highlands as well as the Blue Ridge Mountains late Tuesday into
Wednesday morning. Accumulating snow is likely, and this may cause
travel disruptions during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Please forward storm
reports to the National Weather Service.

In the hours before

Local storm report, Apr 13, 8:54 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     NON-TSTM WND GST 6 SSE FISHING CREEK     38.26N  76.18W
04/13/2020  M63 MPH          ANZ534             MD   BUOY

0930 AM     NON-TSTM WND GST SOLOMONS                38.32N  76.45W
04/13/2020  M58 MPH          ANZ542             MD   BUOY

0931 AM     NON-TSTM WND GST LEONARDTOWN             38.23N  76.69W
04/13/2020  M59 MPH          ST. MARYS          MD   MESONET

0936 AM     NON-TSTM WND GST 3 E CALVERT CLIFFS      38.43N  76.39W
04/13/2020  M60 MPH          ANZ533             MD   BUOY

0941 AM     NON-TSTM WND GST PATUXENT RIVER NAS      38.28N  76.41W
04/13/2020  M62 MPH          ST. MARYS          MD   ASOS

&&

EVENT NUMBER LWX2001014
EVENT NUMBER LWX2001015
EVENT NUMBER LWX2001016
EVENT NUMBER LWX2001017
EVENT NUMBER LWX2001018

SMZ
Local storm report, Apr 13, 9:01 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     NON-TSTM WND GST SOLOMONS                38.32N  76.45W
04/13/2020  M63 MPH          ANZ542             MD   BUOY

0942 AM     NON-TSTM WND GST 3 E CALVERT CLIFFS      38.43N  76.39W
04/13/2020  M63 MPH          ANZ533             MD   BUOY

&&

EVENT NUMBER LWX2001019
EVENT NUMBER LWX2001020

SMZ
Local storm report, Apr 13, 9:10 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST CAMBRIDGE               38.58N  76.07W
04/13/2020  M63 MPH          ANZ541             MD   BUOY

&&

EVENT NUMBER LWX2001021

SMZ
Local storm report, Apr 13, 9:21 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     NON-TSTM WND GST 3 E CALVERT CLIFFS      38.43N  76.39W
04/13/2020  M64 MPH          ANZ533             MD   BUOY

&&

EVENT NUMBER LWX2001022

SMZ
Local storm report, Apr 13, 10:33 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 1 E EASTPORT            38.97N  76.46W
04/13/2020  M58 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX2001023

SMZ
Local storm report, Apr 13, 12:02 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
102 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 N FRANCONIA           38.78N  77.15W
04/13/2020  M1.00 INCH       FAIRFAX            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2001024

KJP

The radar

The Sterling radar (KLWX), 51 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
April 13, 12:14 PM EST
Where
Prince George'S County, 0.68 mi NNW of Seat Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.889, -76.906

Wires were blown down in the 5800 block of Burgundy Street.

Thunderstorm Wind, Frederick

When
April 13, 12:22 PM EST
Where
Frederick County, 0.76 mi SW of St Anthony
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.673, -77.361

A tree was blown down in the 16000 block of Saint Anthony Road.

Thunderstorm Wind, Anne Arundel

When
April 13, 12:36 PM EST
Where
Anne Arundel County, 1.32 mi WSW of Lake Shr
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.095, -76.504

A tree was blown down on Lakeshore Drive.

Thunderstorm Wind, Anne Arundel

When
April 13, 12:42 PM EST
Where
Anne Arundel County, 1.47 mi SE of Annapolis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.953, -76.483

A tree was blown down on Yachtsman Way.

Thunderstorm Wind, Carroll

When
April 13, 12:50 PM EST
Where
Carroll County, 0.31 mi SSW of Avondale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.566, -77.033

A tree was blown down in the 300 block of Avalon Lane in Westminster.

Thunderstorm Wind, Montgomery

When
April 13, 12:51 PM EST
Where
Montgomery County, 1.47 mi E of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.250, -77.202

A tree fell onto a house in the 24000 block of Bush Hill Road.

Thunderstorm Wind, Montgomery

When
April 13, 12:51 PM EST
Where
Montgomery County, 2.22 mi SW of Poolesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.130, -77.453

Wires were blown down in the 5600 block of Edwards Ferry Road.

Thunderstorm Wind, Montgomery

When
April 13, 12:53 PM EST
Where
Montgomery County, 1.58 mi SSE of Barnesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.198, -77.373

Multiple reports of large branches blew down onto wires in the 20800 block of Peach Tree Road.

Thunderstorm Wind, Montgomery

When
April 13, 1:02 PM EST
Where
Montgomery County, 0.22 mi NNE of Quince Orchard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.123, -77.248

A tree blew down onto the porch of a residence on Ridgepoint Place.

Thunderstorm Wind, Montgomery

When
April 13, 1:05 PM EST
Where
Montgomery County, 0.98 mi SSE of Clopper
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.138, -77.221

A 52-knot (60 MPH) wind gust was measured by a mesonet at the National Institute of Standards and Technology in Gaithersburg.

Thunderstorm Wind, Montgomery

When
April 13, 1:08 PM EST
Where
Montgomery County, 0.49 mi SSE of Redland
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.144, -77.146

A tree fell onto a car in the 17500 block of Ira Court.

Thunderstorm Wind, Montgomery

When
April 13, 1:09 PM EST
Where
Montgomery County, 1.03 mi ESE of Derwood
Measured
60 kt (69 mph) estimated gust
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
39.115, -77.152

Multiple trees were blown down along Buena Vista Drive, a few of which fell onto homes resulting in structural damage.

Thunderstorm Wind, Montgomery

When
April 13, 1:10 PM EST
Where
Montgomery County, 1.63 mi NE of Westmore
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.116, -77.128

A tree fell onto a car in the 15700 block of Needwood Lake Circle.

Thunderstorm Wind, Montgomery

When
April 13, 1:12 PM EST
Where
Montgomery County, 0.86 mi SW of Olney
Measured
75 kt (86 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
39.141, -77.082

Numerous (hundreds) of trees (healthy pine and oak trees) were uprooted or snapped from near Norbeck Coutry Club to Winter Laurel Drive in Olney. Some trees fell onto houses and cars.

Thunderstorm Wind, Montgomery

When
April 13, 1:14 PM EST
Where
Montgomery County, 0.13 mi E of Sandy Spg
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.150, -77.028

A large tree blew down across the roadway on Cattail Lane. Other large branches were blown down in the area.

Hail, Montgomery

When
April 13, 1:20 PM EST
Where
Montgomery County, 0.04 mi E of Wheaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -77.049

Thunderstorm Wind, Howard

When
April 13, 1:22 PM EST
Where
Howard County, 0.87 mi SE of East Lioak
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.220, -76.870

A tree blew down onto a car off of Green Mountain Circle in Columbia.

Thunderstorm Wind, Anne Arundel

When
April 13, 1:25 PM EST
Where
Anne Arundel County, 2.83 mi WNW of Maryland City
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.119, -76.867

Several trees were blown down in the Laurel area.

Thunderstorm Wind, Harford

When
April 13, 1:28 PM EST
Where
Harford County, 1.31 mi NE of Rutledge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.581, -76.480

A tree blew down at the intersection of Furnace Road and Durham Road.

Thunderstorm Wind, Baltimore

When
April 13, 1:30 PM EST
Where
Baltimore County, 1.34 mi S of Chadwick Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.281, -76.725

A tree was uprooted along Edmonson Avenue.

Thunderstorm Wind, Anne Arundel

When
April 13, 1:37 PM EST
Where
Anne Arundel County, (Bwi)baltmor-Wshngtn
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.170, -76.670

Thunderstorm Wind, Anne Arundel

When
April 13, 1:38 PM EST
Where
Anne Arundel County, 0.75 mi WNW of Marley
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.153, -76.614

A 63-knot (72 MPH) wind gust was measured by a mesonet in Glen Burnie.

Thunderstorm Wind, Baltimore

When
April 13, 1:39 PM EST
Where
Baltimore County, 1.75 mi WNW of Sparrows Pt
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.282, -76.609

A 59-knot (68 MPH) wind gust was measured by a mesonet at the Maryland Science Center in downtown Baltimore.

Thunderstorm Wind, Montgomery

When
April 13, 1:41 PM EST
Where
Montgomery County, 0.38 mi SW of Hillandale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.026, -76.984

Trees and wires blew down near the intersection of Parkman Road and Rodney Road.

Thunderstorm Wind, Anne Arundel

When
April 13, 1:42 PM EST
Where
Anne Arundel County, 1.23 mi NE of Green Haven
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.143, -76.535

A gazebo was blown over and several large branches were blown down near the intersection of Woodlawn Avenue and Middlegate Court.

Thunderstorm Wind, Baltimore

When
April 13, 1:42 PM EST
Where
Baltimore County, 0.41 mi SSW of Dundalk
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.265, -76.524

A large tree (about two feet in diameter) was uprooted near the intersection of Portship Road and Yorkway in Dundalk.

Hail, Baltimore

When
April 13, 1:43 PM EST
Where
Baltimore County, 0.18 mi ESE of Essex
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.319, -76.477

Thunderstorm Wind, Baltimore

When
April 13, 1:43 PM EST
Where
Baltimore County, 0.18 mi ESE of Essex
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.319, -76.477

Multiple large tree branches were snapped on Montrose Avenue in Essex.

Thunderstorm Wind, Prince George'S

When
April 13, 1:43 PM EST
Where
Prince George'S County, 1.21 mi NNE of Branchville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.016, -76.921

A tree was blown down onto Rhode Island Avenue near Edgewood Road.

Thunderstorm Wind, Harford

When
April 13, 1:45 PM EST
Where
Harford County, 1.42 mi E of Glenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.520, -76.303

A tree was blown down in the 1400 block of East Macphail Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890392, 890390, 890393, 890396, 890397, 890398, 890400, 890399, 890401, 890408, 890409, 890402, 890403, 890410, 890411, 890405, 890412, 890413, 890407, 890415, 890414, 890416, 890417, 890418, 890419, 890420, 890406, 890421, 890424, 890422.